Antibiotics given to children in first year increase chances for eczema

Health Correspondent fro the Guardian Denis Campbell reports on new research published in the British Journal of Dermatology that suggests, “Antibiotics could affect maturing immune system.

From the report:

Children who receive antibiotics in the first year of their lives are as much as 40% more likely to go on to develop eczema, according to a new study by British researchers.

“One potential explanation is that broad-spectrum antibiotics alter the gut microflora and that this in turn affects the maturing immune system in a way that prompts allergic disease development,” said researcher Dr Teresa Tsakok, who works at St Thomas’s hospital in London.

The findings, published in the British Journal of Dermatology, are based on a systematic review of 20 previous studies of the relationship between pre- and postnatal exposure to antibiotics and later risk of eczema.

The authors from London, Nottingham and Aberdeen concluded that: “Overall, we found a significant positive association between postnatal antibiotic prescribing and later risk of the skin condition. There was also a 7% increase in eczema risk with each additional course of antibiotics during the first year of life.”

A causal link between antibiotics and eczema has not been found.  British Association of Dermatologists reported that 1 in 5 children suffer from asthma and most outgrow it, according to the report.

Campbell continues:

Dr Carsten Flohr, a co-author, said: “A better understanding of the complex relationship between antibiotic use and allergic disease is a priority for clinicians and health policymakers alike, as determination of a true link between antibiotic use and eczema would have far-reaching clinical and public health implications.”

Nina Goad, spokeswoman for BAD, said: “The researchers are not suggesting that parents should withhold antibiotics from children when doctors feel such treatment is necessary, but studies like this give an insight into possible avoidable causes and may help to guide medical practice.”

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s